Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 30, NWS Melbourne, FL

June 2, 1997Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 2, 1997, 9:51 AM EDT for Orange County, Florida. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 9:51 AM EDT (13:51 UTC)
Expired
Jun 2, 1997, 10:55 AM EDT
In force
64 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 10:15 AM EDTHail 1Orlando, FLQuarter size hail fell in the University Park area of Orlando.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 1.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1654 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS01 KMLB 021352 RRA
SVRMLB
FLC095-021455-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
951 AM EDT MON JUN 2 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1055 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...ORANGE COUNTY
 
AT 950 AM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM DEVELOPING
OVER DOWNTOWN ORLANDO. THE STORM WILL MOVE EAST AT 1O TO 15 MPH AND
WILL AFFECT PINE HILLS...ORLANDO AND WINTER PARK. PEA SIZED HAIL HAS
OCCURED IN ORLANDO ALREADY WITH THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.


CRISTALDI
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:15 AM EDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jun 2, 3:15 AM EDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 AM EDT MON JUN 2 1997

SHORT-TERM CONCERN IS AREAS OF STATUS...WHICH SHOULD DISSIPATE
SHORTLY AFTER SUNRISE.

UPPER CLOSED LOW WILL MOVE LITTLE TODAY...THEN BEGIN TO DRIFT E/NE
TUESDAY AND SLOWLY WEAKEN. ETA HAS BACKED OFF EXTREME DRY PUNCH OVER
CWA FOR TODAY AND NOW ACTUALLY ADVECTS AREA OF DEEPER MOISTURE NE
ACROSS SOUTHERN HALF OF CWA TODAY. THIS DEPICTION SEEMS MORE
REALISTIC...HOWEVER DRY LAYER WILL OVERLAY MOISTURE ABOVE 600
MB...ESPECIALLY NORTHERN HALF OF CWA. GIVEN EXPECTED MOISTURE
PROFILE...AND CONTINUATION OF 20-30 WESTERLY STEERING
COMPONENT...THINK 40 POPS INLAND/NORTH AND 50/60 COAST/SOUTH WOULD BE
APPROPRIATE. DYNAMICS ARE NOT IMPRESSIVE TODAY...HOWEVER MODELS TO
HINT AT PASSAGE OF WEAK VORTICITY MAXIMA AND ALSO INDICATE 250 MB
DIVERGENCE OVER CENTRAL FLORIDA BY LATE TODAY.

WITH LOWEST WET-BULB ZERO HEIGHTS AND DRY AIR ALOFT ACROSS NORTHERN
HALF OF AREA...GREATEST THREAT OF LOCALLY DAMAGING WINDS AND HAIL
WILL BE IN THESE AREAS...HOWEVER POPS WILL ALSO BE LOWEST. ANOTHER
AREA OF CONCERN IS ALONG FRONT/TROUGH AXIS WILL DROP SOUTH INTO N/C
PORTION OF THE AREA THIS AFTERNOON...AND MAY HELP TO FOCUS STRONGER
STORMS. WITH A 10-14 KT SYNOPTIC OFFSHORE COMPONENT...EAST COAST SEA
BREEZE (ECSB) DEVELOPMENT SHOULD BE DELAYED UNTIL MID-LATE AFTERNOON.
BUT AS WITH THE LAST FEW DAYS...STORMS ALONG THE WEST COAST BREEZE
MAY PUSH ACROSS THE STATE AND OFFSHORE THE EAST COAST EARLY ENOUGH TO
IMPEDE ECSB DEVELOPMENT. THEREFORE...NOT CERTAIN CONCERNING PROSPECTS
OF ECSB...BUT SHOULD THE BOUNDARY FORM AND MOVE ONSHORE...SEVERE
STORM POTENTIAL WOULD ALSO BE ENHANCED OVER THE COASTAL COUNTIES...
AGAIN. SO...STAY TUNED...SHOULD BE ANOTHER ACTIVE DAY.

FEW SHOWERS/STORMS WILL LINGER INTO THE EVENING...THEN CLEARING SKIES
OVERNIGHT. MODELS CONSISTENT WITH DRIER VERTICAL PROFILES CWA-WIDE
TUESDAY...BUT WITH LONG WAVE TROUGH AXIS STILL TO THE WEST...WESTERLY
STEERING FLOW...AND EXPECTED SEA BREEZES...SCATTERED POPS AGAIN
WARRANTED FOR THE MID/LATE AFTERNOON...ESPECIALLY C/S COASTAL
COUNTIES.

SPRATT

In the hours before

Special weather statement, Jun 2, 7:00 AM EDT, 2 hours 51 minutes before
FLZ041-044>047-053-054-058-059-064-501-021230-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
700 AM EDT MON JUN 2 1997

...SCATTERED THUNDERSTORMS EXPECTED TODAY...A FEW POSSIBLY SEVERE...

A DEEP STORM SYSTEM WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN
MISSISSIPPI TODAY. THIS STORM WILL CONTINUE TO PRODUCE STRONG WINDS
ABOVE THE SURFACE ACROSS CENTRAL FLORIDA. AS THE ATMOSPHERE WARMS
ACROSS THE PENINSULA THIS MORNING...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE INTERIOR COUNTIES WITHIN THE
UNSTABLE AIR MASS...AND MOVE NORTHEAST AT 25 TO 30 MPH.

DRIER AND MORE STABLE AIR WILL FILTER INTO THE NORTHERN HALF OF THE
STATE TODAY AND SHOULD LOWER THE COVERAGE OF STORMS NORTH OF A
LAKELAND TO CAPE CANAVERAL LINE. THUNDERSTORMS WILL BE MORE NUMEROUS
FARTHER TO THE SOUTH...ESPECIALLY DURING THE AFTERNOON HOURS.

COLDER THAN NORMAL TEMPERATURES ALOFT AND THE PRESENCE OF A LAYER OF
DRIER AIR AT MID LEVELS OF THE ATMOSPHERE MAY ACT TO ENHANCE
THUNDERSTORM INTENSITY TODAY. A FEW STORMS MAY BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF A SEA BREEZE FORMS
THIS AFTERNOON...THE POTENTIAL WILL INCREASE FOR SEVERE STORMS OVER
THE COASTAL COUNTIES. BRIEF PERIODS OF HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL ALSO ACCOMPANY MANY OF THE STORMS. MOVE
QUICKLY TO A SAFE LOCATION AT THE FIRST SIGN OF AN APPROACHING
THUNDERSTORM.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY OFFSHORE
THE PENINSULA THIS AFTERNOON AND EARLY EVENING. ALTHOUGH THE BEST
CHANCE FOR STORMS WILL OCCUR OVER THE INTRACOASTAL AND COASTAL WATERS
SOUTH OF CAPE CANAVERAL...A FEW STORMS WILL ALSO OCCUR FARTHER NORTH.
SOME OF THESE STORMS MAY PRODUCE LARGE HAIL....AND SQUALLY WEATHER.

SPRATT
Special weather statement, Jun 2, 7:16 AM EDT, 2 hours 35 minutes before
FLZ041-044>047-053-054-058-059-064-501-021230-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
700 AM EDT MON JUN 2 1997

...SCATTERED THUNDERSTORMS EXPECTED TODAY...A FEW POSSIBLY SEVERE...

A DEEP STORM SYSTEM WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN
MISSISSIPPI TODAY. THIS STORM WILL CONTINUE TO PRODUCE STRONG WINDS
ABOVE THE SURFACE ACROSS CENTRAL FLORIDA. AS THE ATMOSPHERE WARMS
ACROSS THE PENINSULA THIS MORNING...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE INTERIOR COUNTIES WITHIN THE
UNSTABLE AIR MASS...AND MOVE NORTHEAST AT 25 TO 30 MPH.

DRIER AND MORE STABLE AIR WILL FILTER INTO THE NORTHERN HALF OF THE
STATE TODAY AND SHOULD LOWER THE COVERAGE OF STORMS NORTH OF A
LAKELAND TO CAPE CANAVERAL LINE. THUNDERSTORMS WILL BE MORE NUMEROUS
FARTHER TO THE SOUTH...ESPECIALLY DURING THE AFTERNOON HOURS.

COLDER THAN NORMAL TEMPERATURES ALOFT AND THE PRESENCE OF A LAYER OF
DRIER AIR AT MID LEVELS OF THE ATMOSPHERE MAY ACT TO ENHANCE
THUNDERSTORM INTENSITY TODAY. A FEW STORMS MAY BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF A SEA BREEZE FORMS
THIS AFTERNOON...THE POTENTIAL WILL INCREASE FOR SEVERE STORMS OVER
THE COASTAL COUNTIES. BRIEF PERIODS OF HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL ALSO ACCOMPANY MANY OF THE STORMS. MOVE
QUICKLY TO A SAFE LOCATION AT THE FIRST SIGN OF AN APPROACHING
THUNDERSTORM.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY OFFSHORE
THE PENINSULA THIS AFTERNOON AND EARLY EVENING. ALTHOUGH THE BEST
CHANCE FOR STORMS WILL OCCUR OVER THE INTRACOASTAL AND COASTAL WATERS
SOUTH OF CAPE CANAVERAL...A FEW STORMS WILL ALSO OCCUR FARTHER NORTH.P
SOME OF THESE STORMS MAY PRODUCE LARGE HAIL....AND SQUALLY WEATHER.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:39 PM EDTSevere Thunderstorm WarningMLBBrevard41 min
Jun 2, 5:08 PM EDTSevere Thunderstorm WarningMLBOsceola62 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.